Alert archive / Virginia / River Flood Warnings in 2018

River Flood Warning 4, NWS Blacksburg, VA

February 12, 2018Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at Feb 12, 2018, 8:18 AM EST for Halifax County, Virginia. It took effect at Feb 12, 2018, 3:30 PM EST. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Feb 12, 2018, 8:18 AM EST (13:18 UTC)
In effect from
Feb 12, 2018, 3:30 PM EST
Expired
Feb 14, 2018, 2:33 AM EST
In force
35 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Minor

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dan River at South Boston (SBNV2). The gauge peaked at 19.95 ft at Feb 12, 2018, 10:00 PM EST.

actionminormoderate10203002/1202/1302/1402/15
Action stage
18 ft
Minor stage
22 ft
Moderate stage
29 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02076000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

120 
WGUS41 KRNK 121318
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
818 AM EST Mon Feb 12 2018

...The National Weather Service Blacksburg Va has issued
a Flood Warning for the following rivers in Virginia...

  Dan River at South Boston affecting Halifax County


1 to 3 inches in the headwaters of the Dan River basin will cause 
the river to crest above flood stage at South Boston this afternoon.
The river will drop below flood stage late Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

Listen to noaa weather radio or your favorite media outlet for later 
statements or warnings.

&&

VAC083-130118-
/O.NEW.KRNK.FL.W.0004.180212T2030Z-180214T0733Z/
/SBNV2.1.ER.180212T2030Z.180213T1200Z.180213T1933Z.NO/
818 AM EST Mon Feb 12 2018

The National Weather Service in Blacksburg Va has issued a 

* Flood Warning for 
  the Dan River at South Boston
* from this afternoon until late Tuesday night
* At 07AM Monday the stage was 15.5 feet and rising.
* Flood Stage is 19.0 feet. 
* Minor flooding is forecast. 

* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 20.5 feet by tomorrow morning.The river 
  will fall below flood stage by early afternoon Tuesday.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on May 7 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
4 follow-up statements
982 
WGUS81 KRNK 121351
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
851 AM EST Mon Feb 12 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
  Counties 

...The flood warning continues for the following rivers in Virginia..
  Dan River at South Boston affecting Halifax County 


One to as much as 4 inches of ran fell across the headwaters of the
Roanoke and Dan River basins. This will lead to minor flooding
at Randolph along the Roanoke River, and at South Boston along
the Dan River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
The next scheduled statement will be by late this afternoon.

&&

VAC037-083-122151-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1619Z/
/RNDV2.1.ER.180212T1054Z.180213T0000Z.180213T0419Z.NO/
851 AM EST Mon Feb 12 2018

The Flood Warning continues for
  the Roanoke (Staunton) River at Randolph.
* until Tuesday morning. 
* at 07AM Monday the stage was 21.3 feet and rising.

* Flood stage is 21.0 feet.
* The river will continue rising to near 22.8 feet by this evening. 
  The river will fall below flood stage tonight.
* Impact...at 22.0 feet...River Road (Route 607) in Charlotte County
  and Black Walnut Road in Halifax County are closed by flooding.
* Flood history...this crest compares to a previous crest of 23.2 
  feet on May 7 2016.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

VAC083-122151-
/O.CON.KRNK.FL.W.0004.180212T2030Z-180214T0733Z/
/SBNV2.1.ER.180212T2030Z.180213T1200Z.180213T1933Z.NO/
851 AM EST Mon Feb 12 2018

the Flood Warning continues for
  the Dan River at South Boston.
* from late this afternoon until late Tuesday night
* at 08AM Monday the stage was 16.2 feet and rising.

* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and 
  continue to rise to near 20.5 feet by tomorrow morning. The river 
  will fall below flood stage by tomorrow afternoon.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on May 7 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$
331 
WGUS81 KRNK 121923
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
223 PM EST Mon Feb 12 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Roanoke (Staunton) River at Randolph affecting Charlotte and Halifax
  Counties 
  Dan River at South Boston affecting Halifax County 


 ...Increasing river level at the Dan River at South Boston 
    will result in minor flooding late this afternoon, cresting 
    overnight. The Roanoke at Randolph will continue to 
    recede....

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
The next scheduled statement will be issued late this evening.

&&

VAC037-083-130323-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-180213T1215Z/
/RNDV2.1.ER.180212T1054Z.180212T1615Z.180213T0015Z.NO/
223 PM EST Mon Feb 12 2018

The Flood Warning continues for
  the Roanoke (Staunton) River at Randolph.
* until Tuesday morning. 
* at 01PM Monday the stage was 21.3 feet.

* Flood stage is 21.0 feet.
* The river will continue to fall to below flood stage by this 
  evening.
* Impact...at 21.0 feet...Water approaches River Road (Route 607) 
  south of Randolph.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on Jan 24 2017.

&&

LAT...LON 3695 7885 3703 7882 3702 7872 3690 7866
          3680 7863 3680 7870        

$$

VAC083-130323-
/O.EXT.KRNK.FL.W.0004.180212T2033Z-180214T0220Z/
/SBNV2.1.ER.180212T2033Z.180213T0600Z.180213T1420Z.NO/
223 PM EST Mon Feb 12 2018

The Flood Warning continues for
  the Dan River at South Boston.
* from late this afternoon until Tuesday evening
* at 01PM Monday the stage was 18.5 feet.

* Flood stage is 19.0 feet.
* Forecast to rise above flood stage by late this afternoon and 
  continue to rise to near 20.4 feet by after midnight tomorrow. The 
  river will fall below flood stage by tomorrow late morning.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 21.4 
  feet on May 7 2016.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

Loconto
354 
WGUS81 KRNK 130140
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
840 PM EST Mon Feb 12 2018

...The Flood Warning continues for the following rivers in 
Virginia...
 
  Dan River at South Boston affecting Halifax County 


  The Dan River at South Boston continues to slowly rise, 
  expected to crest at 20.0 ft around midnight. The river
  is then forecast to recede and fall below flood stage by
  daybreak Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded areas...the water may be much deeper 
than you think.

 Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

 
 
The next scheduled statement will be issued when the river falls 
below flood stage.

&&

VAC083-130940-
/O.EXT.KRNK.FL.W.0004.000000T0000Z-180213T2100Z/
/SBNV2.1.ER.180212T2003Z.180213T0100Z.180213T0900Z.NO/
840 PM EST Mon Feb 12 2018

The Flood Warning continues for
  the Dan River at South Boston.
* until Tuesday afternoon. 
* at 08PM Monday the stage was 19.8 feet.

* Flood stage is 19.0 feet.
* The river will continue to slowly rise to a crest of 20.0 ft 
  around midnight. River will then recede and fall below flood
  stage by daybreak Tuesday.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.
* Flood history...this crest compares to a previous crest of 19.4 
  feet on Dec 31 2015.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

Loconto
083 
WGUS81 KRNK 131055
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
555 AM EST Tue Feb 13 2018

...The Flood Warning is cancelled for the following rivers in Virginia...
 
   Dan River at South Boston affecting Halifax County
 
Graphical forecast information is available on the internet at 
http://www.weather.gov/rnk (lower case). Click on 'rivers & lakes'.

&&

VAC083-131125-
/O.CAN.KRNK.FL.W.0004.000000T0000Z-180213T2100Z/
/SBNV2.1.ER.180212T2003Z.180213T0330Z.180213T0933Z.NO/
555 AM EST Tue Feb 13 2018

the Flood Warning is cancelled for
  the Dan River at South Boston.
* until further notice. 
* at 6 AM Tuesday the stage was 18.8 feet...and falling.
* Flood stage is 19.0 feet.
* Impact...at 19.0 feet...Flooding begins in low-lying agricultural 
  land and woods.

&&

LAT...LON 3660 7898 3672 7902 3675 7884 3668 7879
                                      

$$

RAB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 12, 6:56 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 12, 6:56 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
656 AM EST Mon Feb 12 2018

.SYNOPSIS...
A cold front will continue to push eastward through the region
today and by Tuesday stall across the southeast states. A large
area of Canadian high pressure will spread east across the Mid-
Atlantic region through tomorrow. Rain will then spread back
into the region Wednesday as the next in a series of
disturbances moves east across the U.S. Another cold front will
reach the eastern U.S. by the end of the week with more rain.
Temperatures will range from just below normal to well above
normal through the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 am EST Monday...

The cold front has been very slow to progress eastward overnight
with the mammoth 593dm subtropical ridge off the east coast
keeping a broad trough to our west and southwest flow aloft
across the region. All models are in good agreement that the
ridge will shift southeast enough through the day to allow the
front to finally move through the forecast area, although it may
take the entire day to get it south of the CWA. This will lead
to another round of rainfall as low pressure tracks along the
frontal boundary from Georgia northeast across Virginia by
evening. The bulk of this rainfall will occur this morning in
two areas, Blue Ridge east and across WV/far southwest VA in
association with a small deformation zone. Most of the rain west
of the Blue Ridge will be in the form of light rain and drizzle
today.

The other issue to consider today given the timing of the front
through the area is a non-diurnal temperature trend. High
temperatures are expected to be this morning in the 60s across
parts of the Piedmont to the 50s in the west...with temperatures
falling to near freezing in the western mountains by evening and
into the 40s across the Piedmont. Precipitation will continue to
diminish during the afternoon and evening and if any is left at
that point, would mainly be light rain/sprinkles or more likely
drizzle, although enough dry air in the low-levels should work
its way into most of the CWA to cut off the precipitation
entirely this evening.

Canadian high pressure will slide eastward overnight and toward
the Mid-Atlantic coast by morning. This will result in surface
winds coming around to the east and northeast overnight and
allowing cold air to wedge against the Appalachians.
Temperatures will range from the upper 20s to lower 30s in the
western areas to the mid and upper 30s across the Piedmont. Moisture
will pool across the northwest NC mountains into far southwest
VA early Tuesday. With temperatures hovering near freezing, any
light rain or drizzle that develops in that area could be of the
freezing variety. However QPF is in the 0.01 inch range or
less, at this point, with the GFS the only model projection much
more than this. Certainly something to keep an eye on as higher
elevations along the Blue Ridge could have a period of ice in
the morning. But as of now, not advertising any ice
accumulation.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EST Monday...

With a closed low over the southwest US through midweek, the
Appalachians and central mid Atlantic region will remain under the
influence of low amplitude southern stream energy. This will keep the
region in a generally warm and moist pattern through Thursday.

High pressure moving through New england will be wedged firmly down the
east side of the Appalachians on Tuesday. This will make for cool
conditions with isentropic lift generating some light precipitation,
and possibly some light freezing rain/drizzle Tuesday morning west of
the Blue Ridge. While QPF and any potential ice accumulation appears to
be quite minimal, this situation will be watched very closely for
potential impacts to travel Tuesday morning.

As the high moves out of New England and off the coast, the return flow
of warmer air will boost temps to well above normal for Wednesday and
especially Thursday when highs east of the Blue Ridge look to be near
70 degrees. However, the warmer temperatures will also be accompanied
by an increasing chance of rain as moisture increases and short wave
energy streams in from the southwest ahead of an approaching cold
front.

The low level wind field will be amplifying as the cold front gets
closer to the region Thursday and Thursday night, but downward momentum
transfer will be reduced in the warm air advection pattern and limit
strong wind gusts to the higher elevations west of the Blue Ridge.
There does appear to be some degree of instability ahead of the front
so will have to watch for convective potential in the high shear
environment. The region is now quite saturated and additional
rainfall associated with the frontal passage could cause renewed
hydro concerns. Guidance solutions differ in timing of FROPA
Thursday night/Friday, so will be watching later runs to fine
tune timing as the the situation gets closer.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 240 PM EST Sunday...

A cold front looks to move across Friday followed by slightly cooler
but above normal temps, with highs in the lower to mid 50s mountains,
to lower 60s over the piedmont.

Trends in the models are showing a slower movement in the front, so
kept chance pops in Friday night into the weekend as the front hangs up
to our south and another wave possibly poses another rain or wintry wx
threat next Sunday.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 645 AM EST Monday...

Cold front slowly making its way across the western mountains
this morning should pass through the remainder of the forecast
area by late afternoon. While the main rain area has moved east
of the CWA, patchy light rain and drizzle was redeveloping along
and ahead of the front this morning. Furthermore, rain was
increasing across West Virginia behind the front from the
development of a deformation zone. Weak low pressure will also
track along the front from Georgia to northeast NC/southeast VA
during the day, which will also help pull rain back into areas
east of the Blue Ridge through at least early afternoon.

Looking at largely MVFR ceilings through the TAF valid period,
with periods of IFR-LIFR ceilings/visibilities this morning in
drizzle and fog. The majority of additional rainfall will primarily
affect eastern locations. Drying from the northwest may be
sufficient enough by late afternoon for LWB and BLF to see a
period of BKN MVFR ceilings or possibly even for a few hours
VFR. Overnight, moisture will begin to return back from the
southwest with once again largely MVFR ceilings. Conditions
across the Piedmont may improve to VFR.

Restricted visibilities will primarily be this morning in -RA, -DZ,
or BR, either from low cloud ceilings (i.e., KBLF) or patchy
radiational fog (i.e., KLYH). Visibilities should be mostly VFR
during the afternoon and evening.

Winds will become west to northwest behind the front west of the
Blue Ridge at speeds of 5-10 mph, while east of the Blue Ridge,
mostly north to northeast winds 5-10 mph are expected as high
pressure moves east across the region and toward the Mid-
Atlantic coast overnight. Cannot rule out isolated low end gusts
behind the front.

Medium confidence in ceilings and visibilities throughout the
TAF valid period.
Medium to high confidence in wind direction and speed throughout
the TAF valid period.

Extended Aviation Discussion...

Overall, fairly poor aviation conditions expected throughout the
week as a strong, high amplitude upper-level ridge remains off
the east/southeast U.S. coast and southwest flow with ample
mid/high level moisture continues to stream across the area. A
wedge will develop overnight/early Tuesday bringing a period of
low clouds and drizzle/light rain, possibly freezing drizzle, to
western areas Tuesday morning. Clouds will remain abundant in
all areas all week with largely MVFR ceilings. As the high moves
east of the area by Wednesday, another disturbance will track
from the south central U.S. toward the Mid-Atlantic with more
rain and sub-VFR ceilings. Another front will bring widespread
rainfall and sub-VFR ceilings to the area by Friday. In general,
temperatures will remain mostly above freezing this week, except
for Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...MBS
LONG TERM...MBS/WP
AVIATION...RAB
Hazardous weather outlook, Feb 12, 4:05 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EST Mon Feb 12 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
405 AM EST Mon Feb 12 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 12, 2:22 AM EST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
222 AM EST Mon Feb 12 2018

VAZ007-WVZ042-043-121300-
Tazewell-Mercer-Summers-
Including the cities of Tazewell, Bluefield, Flat Top, Hinton,
and Hix
222 AM EST Mon Feb 12 2018

...Dense Fog to Hamper Travel through the Morning Hours...

Dense fog has formed through many parts of the upper Clinch River
Valley and also into southern West Virginia from Bluefield to
Flat Top. Several locations in this area are reporting
visibilities in the 0 to 1/2 mile range at this hour. With wet
ground, light winds, and mild temperatures, it may be several
hours or even until just after daybreak before conditions improve
across this region. If conditions become worse, a Dense Fog
Advisory may be needed for this area.

If you are traveling through the early morning hours today, be
alert for areas of severely reduced and highly variable
visibilities between ridgetops and valleys. Reduce speed, allow
extra distance between you and the vehicle in front of you, and
use low beam headlights.

Stay tuned to NOAA Weather Radio or Commercial Radio and
Television for the latest weather information.

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:39 PM ESTRiver Flood WarningRNKCharlotte, Halifax48 hr

Nearby

River Flood Warnings in Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.